Microfibrillar collagen hemostat-induced necrotizing granulomatous inflammation developing after craniotomy: A pediatric case series - Report of 3 cases

Liat Apel-Sarid, Doug D. Cochrane, Paul Steinbok, Angela T. Byrne, Christopher Dunham

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Object. Microfibrillar collagen hemostat (MCH; trade name Avitene) is a partially water-insoluble acid salt of purified bovine corium collagen. This agent has been widely used to control hemorrhage at surgery, and especially during pediatric neurosurgeries at the authors' institution. Despite its effectiveness, rare case reports detailing adverse inflammatory reactions to MCH have been documented. Based primarily on MR imaging, postoperative reactions have most commonly elicited clinical differential diagnoses of tumor recurrence or abscess. According to the literature, MCH induces a very characteristic mixed inflammatory response that is rich in eosinophils; in light of these observations, many authors have suggested an allergy-based pathogenesis. Methods. The authors retrospectively reviewed 3 pediatric neurosurgical cases treated at their institution, wherein a common histomorphological inflammatory reaction to MCH was elicited at the site of prior craniotomy. Results. Case 1 is that of a 10-year-old girl whose diagnosis was a right temporal lobe ganglioglioma, classified as WHO Grade I. Case 2 is that of a 9-year-old boy whose diagnosis was a left parietal lobe anaplastic ependymoma, classified as WHO Grade III. Finally, Case 3 is that of a 15-year-old girl whose diagnosis was focal cortical dysplasia Type IIA affecting the left occipital lobe. Each patient presented with new or recurrent seizures 5-6 weeks after the initial resection. The postsurgical reactions incited by MCH mimicked the radiological appearance of either an abscess (Cases 2 and 3) or recurrent tumor (Case 1). Histologically, the mixed inflammatory infiltrate was typified by the presence of MCH-centric necrotizing granulomas that were surrounded by a palisade of macrophages and often several eosinophils. Conclusions. The findings are in keeping with previous case reports describing the clinicopathological features of adverse reactions occurring due to MCH. Based on the authors' observations, the possibility of an idiopathic inflammatory reaction to MCH should be considered when either seizures, a typical radiological appearance (that is, consistent with tumor recurrence or abscess formation), or both arise shortly after initial surgery. A conservative treatment approach to this type of inflammatory lesion appears to be the most appropriate management strategy.

Original languageEnglish
Pages (from-to)385-392
Number of pages8
JournalJournal of Neurosurgery: Pediatrics
Volume6
Issue number4
DOIs
StatePublished - Oct 2010
Externally publishedYes

Keywords

  • Avitene
  • Craniotomy
  • Inflammation
  • Microfibrillar collagen hemostat
  • Necrotizing granuloma
  • Textiloma

Fingerprint

Dive into the research topics of 'Microfibrillar collagen hemostat-induced necrotizing granulomatous inflammation developing after craniotomy: A pediatric case series - Report of 3 cases'. Together they form a unique fingerprint.

Cite this